MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURGUARD3 SAFETY HYPODERMIC NEEDLE (SHORT SHEATH); NEEDLE, HYPODERMIC, SINGLE LUMEN

TERUMO PHILIPPINES CORPORATION TERUMO SURGUARD3 SAFETY HYPODERMIC NEEDLE (SHORT SHEATH); NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number N/A
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier: no patient involvement, age & date of birth: no patient involvement, patient sex: no patient involvement, weight: no patient involvement, ethnicity: no patient involvement, race: no patient involvement, operator of device: na, implanted date: device was not implanted, explanted date: device was not explanted, health professional: unknown, occupation: supplier quality specialist.Based on the available information and the results of our investigation, the complaint is possibly a slip through during the 100% visual inspection for damage to the package.Performance testing of shipping containers was conducted during validation of the blister packaging to evaluate the integrity of the packaged products as the product goes through shocks and stresses normally encountered during handling and transportation.The verification of the package performance was conducted last 08/20/2021 through an engineering test report.The product has undergone simulated shocks and stresses which are normally encountered during handling and transportation of products until it reaches the end-user.Based on the results of the shipping and handling test no damages or holes were found on the blister packaging and the design of packaging for sg3+2713 can provide adequate protection on the contents during normal handling and transit.The lot has undergone 100% inspection wherein 3-pieces of product with damage to the package were found.The following corrective action was implemented to address the slip thru on the inspection.Refreshers training on the inspection procedure ((b)(4): finished product inspection treatment procedure and (b)(4): sg finished product inspection work instruction) was conducted last august 23, 2021, to reiterate the method of inspection.Revision of the document to make emphasis on the step-by-step procedure for damage to package inspection.Additional 1: time eye rest was implemented last august 26, 2021, to prevent eye strain.This complaint is still for further investigation.Therefore, a follow up report will be submitted once the investigation is complete.(b)(4).
 
Event or Problem Description
The user facility reported that there was a hole the pouch during production of fd9264.There was no 100% mvi check.A sample set of 800 pieces has been found with no additional defects.The hole on the blister affecting sterility was not visible to the user, hence, probability of using the unsterile product is high.There was no patient involvement.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the additional investigation results during inspection and inclusion of medwatch report reference code.Based on the inspection record of the complaint lot, there was some inspector from other sg processes who was not able to complete their inspection capability study (ics) procedure training before proceeding with the inspection.Though they are previously trained on the procedure retraining must be conducted within 6 months.This information was not also checked by the leader who deploy them on the inspection as stated in their procedure.Most likely, the inspector missed following basic instructions thereby resulted in not seeing the defect during visual inspection for damage to the package defect.Inspection records revealed that some inspectors were assigned to the visual inspection but not yet fully requalified to perform the task specifically on the requirement of ics which is being performed every 6 months.Further improvement on the process related to product handling during 100% inspection has been implemented and verification of effectiveness of 3 lots will be verified by te thru 100% inspection to determine its effectiveness.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide the conclusion of the investigation in reference to the ongoing capa for damage to package.The associates were tasked to perform specific functions throughout the manufacturing process of the complaint lot have adequate training and qualification.There was no reported issue related to the qualification of the associates assigned to each process.100% visual inspection has been implemented for sg3 needles before the complaint since the root cause for the hole/damage on the blister could not be eliminated.However, it was found that the qualifications of some of the inspectors were insufficient leading to inconsistent detection of the hole on the blister defects.This finding was addressed through the following: (i) requalification of all associates assigned in a visual inspection last august 24, 2021.(ii) implementation of qualification card last november 22, 2021, where all the qualification of an associate is listed.This is to ensure that only qualified associates are assigned to perform the task on each process.Despite the implementation of the corrective action for item no.1.3, a similar hole on the blister was found by pfizer.The inspection method and handling were identified to potentially introduce a risk for a similar hole on the blister.Similarly, concerned associates were trained and qualified on the enhanced inspection method under deviation report last october 25, 2021, this is to improve the handling of the sg products during unit boxing and inspection.During the blister packaging at the sealing process, the air will be vacuumed prior the sealing process before the closing of the upper and lower die.The air is controlled through an air vacuum control.However, the parameter is not being controlled during the process.It has been confirmed through the simulated study conducted by our engineering team through an engineering test that conditions that most likely contribute to the damage to the package are due to less air on blister packaging for sg needles.To further investigate the potential sources of the defect, process verification related to the current condition of the machine that may likely cause dent/scratch or hole on blister packaging was checked.Results of the verification of the machine parts condition which has direct contact on the blister packaging c and d such as blister high part sensor, top film infeed station, top film stretching unit, top web splice sensor, and bracket, sealing die top heating plate surface, horizontal cutter unit, and discharge conveyor showed that there were no sharp edges or accumulated dirt that could result in a scratch or damage on the top film.Based on the evaluation of the actual samples from these complaints, the majority of the dents, scratches, and holes are observed on the top web of sg3 blistered needles.These are also observed to be paralleled to the sharp edges of the molded parts.The damage to package complaints was continuously received until september of 2021, even though the products were 100% visually inspected before shipment, a series of procedural enhancements related to product handling during the inspection and product handling has been implemented.A deviation report was initiated last october 7 and 25 respectively to document this improvement where the enhancement focuses on the following: (i) the manner of holding the product during inspection (holding only the edges of the packaging) was implemented to eliminate the potential risk of imposing pressure during product handling.(ii) to further improved the condition of the product inside the unit box, the manual boxing procedure was enhanced.The product arrangement inside the unit box will be applying the 5x5 product orientation.To confirm the effectiveness of the implemented enhanced method, selected three (3) production lots after the implementation of the newly enhanced method were 200% inspected and these will be verified in europe to confirm/check their effectiveness.Based on our records, the affected products are confirmed inspected under the new inspection method at tpc.Moreover, a capa project was initiated last january 2022, to further investigate the issue and to come up with an appropriate corrective action plan.The blister package is composed of the top web and the bottom web, these are validated before usage to production to guarantee that it conforms to the specification and ensure cleanliness, safety, and efficacy keeping the sterility of the device until it will reach the customer.There is no issued nonconformity on the supplied top and bottom web for sg film from fy19 to fy21 based on our raw material ncr masterfile.Complaint file trend for the damage to package for sg products covering the fiscal year 2021 (april 2021 to march 2022) showed 8 occurrences of damage to packaging complaints or holes on blisters specific for sg2+2238 and sg3+2713 for the pfizer market since june 2021.Based on the results of our investigation, the damage or hole in the blister package is attributed to the combination of less air inside the blister package and sharp edges of the sg3 needle molded parts that are in contact with the blister packaging.It was noted during the investigation that the appropriate air vacuum control (air evacuation system) that vacuums the air inside the blister packaging during the sealing process has not been established during the initial validation.This may result in inconsistent distribution of air inside the package (excess or less air).Engineering test also revealed that the conditions that most likely contribute to the damage to the package are due to less air on blister packaging for sg needles.When there is less air inside the blister package, the cushion between the film and needle (having a sharp edge/part of the molded component) becomes less, therefore, piercing (or having a dent) of the blister film is likely to happen due to product-to-product contact.Furthermore, the following were also considered as a contributing cause for damage to the package: (i) 100% manual vision inspection has been implemented before the complaint since the root cause for the hole/damage on the blister could not be eliminated.(ii) however, it was found that the qualifications of some of the inspectors were insufficient leading to inconsistent detection of the hole on blister defects.(iii) despite the qualifications performed to address the abovementioned, a similar hole on the blister was found by pfizer.The inspection method & handling at tpc was found to potentially introduce a risk for a similar hole on the blister.As mitigation, the following has been implemented: (i) requalification was performed on all associates assigned at a manual visual inspection last august 24, 2021.(ii) a series of refreshers training and procedural enhancement under the deviation report to improve the handling of the product during unit boxing and 100% visual inspection was approved on october 25, 2021, this is to ensure that no damage to the package will reach the customer.(iii) the verification of effectiveness in the selected product that has undergone 200% inspection for the new method is underway in europe.(iv) te inspection method was enhanced to align with the new inspection method conducted in tpc.This was implemented at te last march 15, 2022 the below corrective action plan will be implemented based on the scheduled timeline: (i) validation will be conducted to establish appropriate air vacuum parameters.Completion - december 2022 (ii) qualification of new blister packaging material (i) notice of change (noc) - summer of 2022 (ii) production - january 2023 (iii) delivery (sea freight) - june 2023 the new blister packaging film will prevent holes, punctures & damage against the sharp edge of the molded part component.Based on the results of our investigation, the damage or hole in the blister package is due to the less air inside the blister package, the cushion between the film and needle (having a sharp edge/part of the molded component) becomes less, therefore, piercing (or having a dent) of the blister film is likely to happen due to product-to-product contact.It was noted during the investigation that the appropriate air vacuum control (air evacuation system) that vacuums the air inside the blister packaging during the sealing process has not been established during the initial validation.100% manual vision inspection has been implemented before the complaint since the root cause for the hole/damage on the blister could not be eliminated.However, it was observed, that the hole on the packaging was also aggravated by additional product handling that may create further damage to the blister packaging.As mitigation, all associates performing the inspection were requalified last august 24, 2021, and a series of refreshers training and procedural enhancement under the deviation report to improve the handling of the product during unit boxing and 100% visual inspection was approved on october 25, 2021, this is to ensure that no damage to the package will reach the customer.The full corrective action plan to change the material packaging to prevent holes, punctures, and damage against the sharp edge of the molded part component will be completed until june 2023.

Brand Name
TERUMO SURGUARD3 SAFETY HYPODERMIC NEEDLE (SHORT SHEATH)
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan,
RP 
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan, laguna,,
RP  
Manufacturer Contact
mary o'neill
950 elkton blvd.
elkton, MD 21921
8002837866
MDR Report Key12639178
Report Number3003902955-2021-00051
Device Sequence Number17273797
Product Code FMI
UDI-Device Identifier34806017509713
UDI-Public34806017509713
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K122249
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date01/31/2026
Device Model NumberN/A
Device Catalogue NumberSG3+2713
Device Lot Number210216C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2021
Supplement Date Received by Manufacturer12/17/2021
05/31/2022
Initial Report FDA Received Date10/15/2021
Supplement Report FDA Received Date01/12/2022
06/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown